Giovannoni et al. A randomized, double-blind, placebo-controlled study to evaluate the safety and efficacy of daclizumab HYP monotherapy in relapsing-remitting multiple sclerosis: primary results of the SELECT trial.
Background: Daclizumab HYP (DAC HYP) is a humanized monoclonal antibody specific for the alpha subunit (CD25) of the human IL-2 receptor. DAC HYP modulates IL-2 signaling in-vivo and causes an expansion of CD56^bright natural killer cells.
Objective: To evaluate the safety and efficacy of DAC HYP monotherapy in patients with relapsing-remitting MS (RRMS).
Methods: We randomly assigned 600 patients with clinically definite RRMS and at least one MS relapse in the prior 12 months or one new Gd+ lesion in the prior 6 weeks to receive either DAC HYP 150 mg or DAC HYP 300 mg or placebo as a subcutaneous injection once every 4 weeks for 52 weeks. The primary endpoint was the annualized relapse rate (ARR).
Results: A total of 559 patients (93%) completed the treatment period. Among patients randomized to DAC HYP (150mg, 300mg) versus placebo, there was a significantly lower ARR (0.21, 0.23 vs. 0.46; p<0.001), a higher proportion of relapse free patients (81%, 80% vs. 64%; p<0.001); and a trend towards improvement in the MSIS-29 physical score (p<0.001, p=0.12 vs. placebo). There were significant reductions in the mean number of new or newly enlarging T2 lesions at 1-year (2.4, 1.7 vs. 8.1) and the mean number of new Gd+ lesions between weeks 8-24 in a monthly MRI substudy (n=309) (1.5, 1.0 vs. 4.8) in the DAC HYP 150mg and 300mg groups vs. placebo (p<0.001 for all comparisons). The risk of 3-month sustained disability progression at 1-year, a tertiary study endpoint, was reduced by 57% (p=0.02) in the DAC HYP 150mg group and by 43% (p=0.09) in the DAC HYP 300mg group. Serious adverse events, excluding MS relapses, occurred in 5% in the placebo group, 6% in the DAC HYP 150mg group, and 8% in the DAC HYP 300mg group. One DAC HYP treated patient who was recovering from a serious rash died due to a complication of a psoas abscess. Serious adverse events in DAC HYP treated patients, included an increase in serious infections (2%), serious cutaneous events (1%) and elevations in liver function tests (ALT/AST) >5x ULN (4%).
Conclusions: Monthly, subcutaneous DAC HYP monotherapy demonstrated a robust and clinically meaningful effect on MS activity, including evidence for early impact on disability progression. These benefits and risks warrant further evaluation.
“These results are very interesting and surprising. Firstly, DAC works in an interesting way by targeting a messenger in the immune system called IL2, it blocks in binding to its high affinity receptor. Secondly, DAC had an impact on disability in a 52 week study; this is very unusual finding in a one year study that is traditionally too short to see an impact on disability. The latter suggests DAC may be a very effective therapy in relapsing MS.”
7 thoughts on “ECTRIMS: Daclizumab results”
Hey this is you, right? Congratulations!If these results were confirmed and the drug were deemed safe, would it be more or less effective than Tysabri? I understand that may be hard to quantify.
Prof,We might, in the next few years have a range of much more effective treatments, possibly alemtuzumab, BG12, daclizumab, B cell deleting therapies. How will a neuro assist patients in making treatment decisions when there are so many variables – impact on relapses, impact on progression, mode of delivery?
Why is the p value greater for the SDP than ARR? What's the algorithm for p?
Do you know whether the case of psoas abscess had anything to do with infection in the iliac lymph nodes?
My 49 year old brother is taking part in this trial. Until a couple of months ago, he was independent in his ADLs only having to use walking sticks when he out and about. He is now in Intensive care as a result of what is being described by the drug trial team as “a severe adverse reaction”.Over the last couple of months he has suffered a skin reaction so serious that it has resulted in extreme oedema and the skin all over his body shedding, some areas in flakes but most areas in thick layers, splitting and peeling off. His toe nails are coming off, he has lost his eye lashes. Doctors have said that his skin has ceased to perform its most fundamental functions. (Photographs are available to bonefide medical professional)He has had chronic acute diarrhoea and resulting dehydration, It has adversely affected his sight & hearing. He had lost a great deal of weight and he is now unable to walk and in a great deal of pain. Over the past few days he has developed acute breathing difficulties occasioning his transfer to Intensive Care. He has been diagnosed with severe bilateral pneumonia of unknown aetiology as doctors have never encountered this strain before. We have been told by the trials team that it is likely to be licensed with a warning that it may cause a rash. This drug is NOT safe, please do not be too ready to take the pharmaceutical company’s claims of success without further investigation of the adverse reactions.
I too have taken part in this trial. Initially I started with just flu like symptoms which eventually stopped. Around 12 months into the trial, I started with a small rash on my arms. I was told this was an allergy, probably hay fever. A few months later after returning from a short break, I broke out in hives and my skin on my legs went a funny colour after being in the sun. I was taken off the trial for a while but did continue to have a further two doses a couple of months apart. In january, I felt short of breath, then had a severe sore throat, cough and pneumonia. I then broke out into another rash, which was classified as erthymema multiforme as I had classic target lesions on my legs. I saw numerous doctors of a seven day period, by which the rash started off not too bad but by day seven, it had spread all over my body, hives included and it was just about to reach my face. A doctor finally gave my high dose steriods which did stop the rash and a few weeks afterwards it began to resolve. It is now end of May and I am still on steriods because of this rash. My skin on my legs has been damaged and marked beyond belief.I am now told that the rash is hypersensitive vasculitis and I could be on steriods very a long time. The drug is likely to take around 9 – 12 months to get completely out of my body.Disturblingly, my trial is now ended and so I have no reviews. I also have had no input from the drugs company as to my health condition.Of course I will not go on about the other side effects, stomach, bowel, prurits anni….Never again
I had been on the Daclizumab trial since 2009. In October 2012 I had an abnormal liver function test and returned for a secondary follow up blood test. I told the trial team I was coming off the trial but I was asked to stay on it but I refused.A week later I started with a serious all over body rash and swollen lymph glands in my armpits. 5 days later I was rushed in to intensive care with multiple organ failure, sepsis and the onset of digital gangrene. I spent a total of a four weeks in hospital.Nearly a year on I have lost parts of nine of my fingers as well as massive scar tissue down one side. I haven't worked in a year and yet I still have no answers from either my trial leader or Biogen.